South Carolina, 2011Hail in South Carolina, May 28, 2011
May 28, 2011 · NWS CHS · 2 events in 1 county or zone
The sea breeze in combination with numerous outflow and differential heating boundaries, resulted in scattered thunderstorm development across southern South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The sea breeze in combination with numerous outflow and differential heating boundaries, resulted in scattered thunderstorm development across southern South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 28, 1:10 PM EST, 1 hour 20 minutes earlier.
Area forecast discussion, May 28, 1:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
210 PM EDT SAT MAY 28 2011
.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL ACROSS THE REGION INTO THE
MIDDLE OF NEXT WEEK. A COLD FRONT COULD APPROACH THE REGION FROM
THE NORTH LATE NEXT WEEK AND PUSH INTO THE AREA NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST RADAR TRENDS SHOW TWO AREAS OF THUNDERSTORM ACTIVITY HAVE
DEVELOPED BY MID AFTERNOON. CONVECTION WEST OF INTERSTATE 95
APPEARS TO HAVE FAVORED A DIFFERENTIAL HEATING BOUNDARY THAT
FORMED ALONG THE WESTERN PERIPHERY OF A LOW CLOUD DECK FROM THIS
MORNING. THUNDERSTORMS PERPENDICULAR TO INTERSTATE 26 IN THE
CHARLESTON TRI COUNTY AREA ARE CONNECTED TO A LINE OF CONVERGENCE
THAT STRETCHES NORTHWESTWARD FROM THE COASTAL WATERS. OF SOME
CONCERN IS THE IMPRESSIVE INSTABILITY APPARENT FROM
MESOANALYSIS...DEPICTING NEARLY 4000 J/KG OF CAPE ACROSS SOUTHEAST
SOUTH CAROLINA THIS AFTERNOON WITH LIFTED INDICES DOWN TO -7. MID
LEVEL LAPSE RATES BETWEEN 6 AND 6.5 ARE ALSO SUPPORTIVE OF STRONG
CONVECTION.
WILL NEED TO CLOSELY MONITOR CONVECTIVE TRENDS DURING THE NEXT
SEVERAL HOURS...AS THE PRESENCE OF LINGERING MESOSCALE BOUNDARIES
AND MODERATE TO HIGH INSTABILITY COULD ALLOW THUNDERSTORMS TO
QUICKLY INTENSIFY. ALTHOUGH WIDESPREAD SEVERE CONVECTION IS NOT
ANTICIPATED TODAY...ISOLATED THUNDERSTORMS COULD RAPIDLY STRENGTHEN
TO SEVERE LEVELS IN THIS ENVIRONMENT. CONVECTIVE CHECKLIST
SUGGESTS THAT DAMAGING WIND GUSTS ARE POSSIBLE FROM THE STRONGEST
STORMS...WITH A SMALLER POTENTIAL FOR LARGE HAIL. SLOW STORM
MOTIONS COULD ALSO LEAD TO PERSISTENT AND LOCALLY HEAVY RAINFALL
IN SOME AREAS.
COVERAGE AND EVOLUTION OF CONVECTION THROUGH THE AFTERNOON COULD
BE HIGHLY DEPENDENT ON THE INFLUENCE OF THE SEABREEZE AND BOUNDARY
INTERACTIONS. THE INLAND PROGRESSION OF THE SEABREEZE COULD LIMIT
BEST COVERAGE TO THE WESTERN HALF OF THE FORECAST AREA TODAY. HAVE
INCREASED POPS INTO THE CHANCE CATEGORY THROUGH THE AFTERNOON FOR
MAINLY WEST OF INTERSTATE 95 AND NORTH OF INTERSTATE 16.
INSOLATION WILL BE GREATER TODAY THAN FRIDAY...AND WHEN COMBINED
WITH A SLOWLY BUILDING UPPER RIDGE...EXPECT MAX TEMPERATURES IN
THE UPPER 80S AND LOWER 90S AWAY FROM THE BEACHES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
CONVECTION WILL QUICKLY END BY SUNSET WITH THE SEA BREEZE BOUNDARY
HAVING CLEARED THE CWFA...AND A MORE STABILIZING AIR MASS WITH THE
LOSS OF DAYTIME HEATING AND WARMING ALOFT. WITH A CONTINUED RISE
IN HEIGHTS ALOFT AND THE ATLANTIC HIGH STRENGTHENING FURTHER
ACROSS THE AREA...SKIES WILL BECOME CLEAR OR PARTLY CLOUDY. TEMPS
WILL FALL TO THE UPPER 60S AND LOWER 70S. SINCE WE DO NOT EXPECT
TO REACH OUR CROSS-OVER TEMPS IN MOST LOCATIONS AND ONLY LIMITED
COVERAGE OF RAINFALL OCCURS TODAY...WE HAVE CHOSEN NOT TO ADD
PATCHY FOG TO THE FORECAST.
SUNDAY THROUGH TUESDAY...THE UPPER RIDGE WILL STRENGTHEN AND EXPAND
ACROSS THE EASTERN US. WHILE ISOLATED DIURNAL SHOWERS/THUNDERSTORMS
COULD DEVELOP ALONG THE SEA BREEZE DURING THE DAY AND OVER COASTAL
WATERS AT NIGHT...SUBSIDENCE/CAPPING SHOULD GREATLY LIMIT
COVERAGE/DURATION OF DEEP MOIST CONVECTION. THUS...MAINTAINED POPS
BELOW 15 PERCENT THROUGH THE PERIOD.
ALSO...ONSHORE FLOW SHOULD HOLD TEMPERATURES CLOSE TO NORMAL THROUGH
THE PERIOD.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE BLOCKING PATTERN FEATURING THE DEEP LAYER UPPER RIDGE SHOULD
PERSIST WITH LITTLE/NO DIURNAL PRECIPITATION AND NEAR NORMAL
TEMPERATURES THROUGH MIDWEEK. THEN...THE UPPER RIDGE WILL SHIFT WEST
DURING THE LATTER HALF OF THE WEEK...ALLOWING AN UPPER TROUGH TO
AMPLIFY OVER THE NE US AND PUSHING A SURFACE COLD FRONT TOWARD THE
FORECAST AREA. WHILE THE FRONT COULD ADVANCE INTO OR CLOSE TO REGION
BEFORE STALLING NEXT WEEKEND...A WEAKENING CAP AND SOME DEGREE OF
POOLING OF MOISTURE/INSTABILITY ALONG/SOUTH OF THE BOUNDARY SHOULD
SUPPORT AN INCREASED POTENTIAL FOR SHOWERS/THUNDERSTORMS THURSDAY
THROUGH SATURDAY.
AHEAD OF THE FRONT WEDNESDAY AND THURSDAY...TEMPERATURES AWAY FROM
THE COAST COULD PUSH INTO LOWER TO MID 90S. THE STRENGTH/PROGRESS OF
THE FRONT AND ASSOCIATED DEGREE OF COOLING DUE TO CLOUDS/PRECIP
AND/OR FROPA REMAIN UNCERTAIN...THUS TEMPERATURES REMAIN CLOSE TO
NORMAL FRIDAY AND SATURDAY.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
HAVE MAINTAINED PREVAILING VFR CONDITIONS THROUGH 18Z SUNDAY FOR
KCHS AND KSAV. MAINTAINED MENTION OF CB AT BOTH SITES THIS
AFTERNOON...AS ISOLATED SHOWERS/THUNDERSTORMS CONTINUE TO DEVELOP
ACROSS THE AREA. ALTHOUGH COVERAGE WILL REMAIN QUITE LIMITED...CHANCES
FOR CONVECTION DIRECTLY AFFECTING EITHER TERMINAL APPEAR SLIGHTLY
BETTER AT KCHS. THUS INCLUDED A BRIEF MVFR TEMPO GROUP WITH -TSRA.
WITH THE SEA BREEZE PROPAGATING INLAND LATER THIS AFTERNOON...RAIN
CHANCES WILL CONTINUE TO DECREASE BY EARLY EVENING.
OVERNIGHT...CLOUD COVERAGE WILL DIMINISH AS WINDS BECOME LIGHT TO
CALM BY EARLY SUNDAY MORNING. MODEL SOUNDINGS SHOW LINGERING LOW
LEVEL MOISTURE BECOMING TRAPPED UNDER THE INVERSION. THUS HAVE
INCLUDED SOME REDUCED VISIBILITIES CLOSER TO DAYBREAK...BUT WILL
STILL KEEP CONDITIONS VFR FOR NOW.
EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.
&&
.MARINE...
HIGH PRESSURE CENTERED IN THE NORTHERN ATLANTIC OCEAN WILL BUILD
ACROSS THE LOCAL WATERS TODAY AND TONIGHT. HAVE BUMPED UP WIND
SPEEDS NEARSHORE AND IN THE CHARLESTON HARBOR TO REFLECT LATEST
TRENDS AND A ROBUST SEABREEZE DEVELOPMENT. HOWEVER...EXPECT
CONDITIONS TO REMAIN BELOW ADVISORY CONDITIONS THROUGH THE DAY.
SEAS ARE STILL MOSTLY SHORT PERIOD WIND DRIVEN WAVES...BUT AS THE
PERSISTENT ONSHORE FLOW CONTINUES...THERE WILL BE A FEW SMALL
AND LONGER PERIOD SWELLS MIXING IN. OVERALL...COMBINED SEAS WILL
BE NO MORE THAN 3 FEET.
SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED SUNDAY THROUGH
THURSDAY. E TO NE SYNOPTIC WINDS WILL BE ENHANCED EACH DAY BY THE
SEA BREEZE CIRCULATION...AS HIGH PRESSURE BUILDS AND PERSISTS N/NE
OF THE WATERS THROUGH MIDWEEK. THE LONG DURATION E/NE FLOW COULD PUSH
SEAS TO AS HIGH AS 4-5 FT BEYOND 20 NM EARLY TO MID WEEK. AS THE
ATLANTIC HIGH WEAKENS AND SHIFTS S...SYNOPTIC WINDS SHOULD VEER
TOWARD THE S/SE BY THURSDAY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, May 28, 3:09 AM EST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
409 AM EDT SAT MAY 28 2011
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-290815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
409 AM EDT SAT MAY 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
33
In the hours before
Local storm report, May 28, 8:43 AM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
943 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG CANADYS 33.06N 80.62W
05/27/2011 COLLETON SC PARK SERVICE
COLLETON STATE PARK REPORTED SEVERAL TREES DOWN ON PARK
PROPERTY AND 3 TREES DOWN AT THE ENTRANCE ALONG
JEFFERIES HIGHWAY.
&&
EVENT NUMBER CHS1100418
JHPLocal storm report, May 28, 10:15 AM EST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1115 AM EDT SAT MAY 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 AM TSTM WND DMG 2 SSW LADYS ISLAND 32.41N 80.65W
05/28/2011 BEAUFORT SC FIRE DEPT/RESCUE
FIRE DEPARTMENT REPORTED ONE TREE DOWN ALONG SAMS POINT
ROAD.
&&
EVENT NUMBER CHS1100419
JHPSpecial weather statement, May 28, 12:50 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
150 PM EDT SAT MAY 28 2011
GAZ088-101-SCZ040-042-043-047-281830-
ALLENDALE-EFFINGHAM-HAMPTON-INLAND COLLETON-INLAND JASPER-SCREVEN-
150 PM EDT SAT MAY 28 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...
ALLENDALE...EFFINGHAM...HAMPTON...JASPER AND COLLETON COUNTIES
THROUGH 230 PM EDT...
AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MOSELLE TO
SHAWNEE...MOVING NORTHWEST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALMEDA...ASHTON...BARTON...BRUNSON...CROCKETVILLE...ESTILL...
FAIRFAX...FURMAN...GARNETT...GIFFORD...HAMPTON...LENA...LURAY...
MILEY...PINELAND...ROBERTVILLE...SCOTIA...SHIRLEY...SYCAMORE...
ULMER...VARNVILLE...CLYO...EGYPT...KILDARE...SHAWNEE AND
SPRINGFIELD...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3249 8155 3312 8120 3303 8108 3307 8102
3302 8093 3231 8131 3243 8154 3245 8153
TIME...MOT...LOC 1750Z 122DEG 6KT 3299 8107 3245 8136Special weather statement, May 28, 1:25 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT SAT MAY 28 2011
SCZ045-281900-
INLAND BERKELEY-
225 PM EDT SAT MAY 28 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY
THROUGH 300 PM EDT...
AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR WHITESVILLE...MOVING NORTHEAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BONNEAU...BONNEAU BEACH...CROSS...MONCKS CORNER AND PINOPOLIS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS ARE EXPECTED TO IMPACT LAKE MOULTRIE. BOATERS SHOULD
SEEK SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN WATERS...STAY AS
LOW AS POSSIBLE AND WEAR A PERSONAL FLOATATION DEVICE. SWIMMERS
SHOULD GET OUT OF THE WATER AND INTO A STURDY BUILDING. REMEMBER...IF
YOU CAN HEAR THUNDER YOU ARE AT RISK OF BEING STRUCK BY LIGHTNING.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3349 8005 3322 7975 3302 8007 3327 8026
TIME...MOT...LOC 1825Z 229DEG 16KT 3315 8005
JAQ
Special weather statement, May 28, 2:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT SAT MAY 28 2011
SCZ042-047-048-051-281945-
BEAUFORT-COASTAL JASPER-HAMPTON-INLAND JASPER-
316 PM EDT SAT MAY 28 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...JASPER AND
BEAUFORT COUNTIES THROUGH 345 PM EDT...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BASHAN...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COOSAWHATCHIE...GRAHAMVILLE...OLD HOUSE AND RIDGELAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3252 8070 3235 8095 3251 8107 3267 8093
TIME...MOT...LOC 1916Z 324DEG 6KT 3254 8095
JAQ
Hail, Colleton
- When
- May 28, 2:30 PM EST to 2:31 PM EST
- Where
- Colleton County, 1.35 mi WNW of Walterboro
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.910, -80.670
A trained weather spotter reported penny size hail in Walterboro, South Carolina.
Hail, Colleton
- When
- May 28, 2:45 PM EST to 2:52 PM EST
- Where
- Colleton County, 1.35 mi WNW of Walterboro
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.910, -80.670
A trained weather spotter reported quarter size hail fell for 7 minutes in Walterboro, South Carolina.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, May 28, 2011$13 million · 1.75 in hail · 11 events
- Wildfire in Texas, May 28 to 31, 2011$200,000 · 1 event
- Hail and Damaging Wind in Kansas, May 28, 2011$60,000 · 2 in hail · 4 events
- Hail and Lightning Strike in Illinois, May 28, 2011$20,000 · 1.75 in hail · 21 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 20 events
- Tornado and Hail in Minnesota, May 28, 2011EF0 · 18 events
- Hail in Illinois, May 28, 20114.5 in hail · 15 events
- Dust Storm and High Wind in Arizona, May 28 to 29, 201162 kt wind · 13 events
- Hail in Missouri, May 28, 20111.75 in hail · 9 events
- Hail and Damaging Wind in South Carolina, May 28, 2011$8,000 · 1.75 in hail · 6 events
- Hail in Missouri, May 28, 2011$10,000 · 1.75 in hail · 5 events
- Hail in Indiana, May 28, 20111.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314097, 314101.